Symmetrical drug-related intertriginous and flexural exanthema caused by celecoxib
Article first published online: 16 MAY 2012
© 2013 The International Society of Dermatology
International Journal of Dermatology
Volume 53, Issue 1, pages e1–e3, January 2014
How to Cite
Kim, B. J., Kim, H. S., Lee, J. Y., Kim, H. O., Park, Y. M. and La, H. O. (2014), Symmetrical drug-related intertriginous and flexural exanthema caused by celecoxib. International Journal of Dermatology, 53: e1–e3. doi: 10.1111/j.1365-4632.2011.05243.x
- Issue published online: 18 DEC 2013
- Article first published online: 16 MAY 2012
Celecoxib is a nonsteroidal anti-inflammatory drug (NSAID) that inhibits cyclooxygenase-2 (COX-2) selectively. It is widely used in patients with osteoarthritis and rheumatoid arthritis because it causes less gastrointestinal side effects than traditional NSAIDs. In addition, it is FDA approved for chemoprevention of colorectal cancer and for high-risk patients with familial adenomatous polyposis.1 Thus, drug-related side effects can occur in patients of various medical disciplines.
Celecoxib is a benzene sulfonamide derivative containing a sulfonamide. This perhaps explains the numerous cutaneous side effects recorded with various celecoxib treatments, including maculopapular eruption, cutaneous vasculitis, allergic vasculitis, toxic epidermal necrolysis, urticaria and angioedema, Sweet’s syndrome, anaphylaxis, photosensitivity, and erythema multiforme.2 However, there is no previous reported case of SDRIFE (symmetrical drug-related intertriginous and flexural exanthema) caused by celecoxib.
A 61-year-old woman presented with pruritic erythematous patches symmetrically on the abdominal, inguinal, and gluteal areas (Fig. 1) that began four days after oral administration of celecoxib capsules 200 mg/d for the treatment of back pain. The patient had no history of drug hypersensitivity. On physical examination, no systemic symptoms were found. Laboratory tests revealed an eosinophilic cationic protein of 156 μg/L (normal range: 2–18 μg/L), and the eosinophil count was 11.8%. Histology was consistent with spongiform dermatitis. On the basis of the history and laboratory findings, a diagnosis of drug eruption caused by celecoxib was made. Celecoxib was discontinued, and the patient was treated with dexamethasone intramuscular injections 10 mg/d for three days, oral hydroxyzine, and topical desonide lotion with a subsequent significant improvement of the lesions. Two months later, the patient underwent scratch and patch testing with celecoxib 10%, 50% in petrolatum, and celecoxib as is. The results were all negative. Then, provocation testing was performed after the patient filled in an informed consent. Provocation was done with oral celecoxib, 1/10, one-fifth, and one-half of a tablet at eight-hour intervals, followed by one-half and one tablet the next day. About six hours after half a tablet of celecoxib was ingested, pruritic erythematous patches appeared (Fig. 2). From the findings, the patient was diagnosed to have drug eruption from celecoxib.
Recently, it has been proposed by Häusermann et al.3 to replace the term “baboon syndrome” with the acronym SDRIFE. This condition is characterized by five clinical findings, and the case reported here had all five findings. First, the patient was exposed to celecoxib. Second, the patient presented with sharply demarcated erythema of the gluteal area and V-shaped erythema of the perigenital area. Third, there was involvement of the axillae. Fourth, the lesions were symmetrically distributed. Fifth, there were no systemic symptoms or signs. Thus, the clinical diagnosis of SDRIFE was made.
SDRIFE is an adverse cutaneous drug reaction without any known history of previous cutaneous sensitization.3,4 According to previous reports, the most common causative agents were antibacterials such as aminopenicillins and β-lactams and chemotherapeutic agents such as mitomycin.3,4 Previously reported causes of symmetrical flexural eruption using the term SDRIFE include: penicillin, valacyclovir, telmisartan hydrochlorothiazide, ethyl loflazepate, rivastigmine, risperidone, and iodinated radiocontrast media.4–10 This is the first case report of SDRIFE related to celecoxib. Thus, it should be added to the growing list of drugs causing SDRIFE. Patch test is only positive in up to one-half of patients probably because of reduced absorption of drugs to skin, and oral provocation test is found positive in most patients with SDRIFE.4 This case illustrates an uncommon presentation of a skin-related drug reaction to celecoxib that was confirmed by a provocation test.
This research was supported by a grant (09182KFDA889) from Korea Food & Drug Administration in 2011.